Labetalol causing nipple vasospasm? — The Bump
Babies: 0 - 3 Months

Labetalol causing nipple vasospasm?

I have mild chronic hypertension that was diagnosed prior to my pregnancy. I was initially put on methyldopa which controlled my blood pressure and gave me no side effects. In my third trimester I began having occasional mild SVT to 136bpm. Because of this I was switched from methyldopa to labetalol and ever since I have had periodic nipple vasospasming. It can be pretty painful and my nipples turn white. At first I thought it was just another annoying symptom of pregnancy caused by hormones. After my LO was born this symptom continued especially about 5 minutes after having breastfed him. This on top of having a severely cracked nipple made the first few weeks of breastfeeding nearly intolerable. Warm compresses and wearing warmer clothing did not help. Searching on the internet, I could not find a good reason why this was continuing to happen once my LC and I had addressed my DS's latch issues. I only found 2 posts where people talked about this symptom associated with labetalol on the internet. At my 6 week follow-up appointment 2 days ago I asked my doctor to change my medicine back to methyldopa. The vasospasms have been much less painful and less frequent already. Has anyone else had this issue and are you on labetalol? Just wondering if I'm alone or not.

Re: Labetalol causing nipple vasospasm?

  • I was swapped to labetalol from metoprolol at 12 weeks just because that's the medication my OB's office felt most comfortable with, and I've had no issues so far, but it's good to know just in case anything does come up...
    Pregnancy Ticker image
  • I haven't been on labetalol, but did have the vasospasms with DS. I feel your pain. With this pregnancy, I have a midwife as opposed to an OB. She started me on B6 to prevent it (I'm not sure if this would be an option for you, but thought I mention it - I remember how unbearable the pain was). I hope it goes away for you soon.
    Lilypie Angel and Memorial tickers Lilypie Third Birthday tickers Lilypie First Birthday tickers
  • Loading the player...
  • Thanks for the suggestion. I will definitely try that if it continues.
  • Update: I stopped my labetalol 1 week ago and have had no vasospasms for 4 days. This is going from having it 7-10 times per day. Nursing is much less painful too. I personally think it was a side effect of the medication. Hopefully this helps other pregnant or nursing ladies out there.
This discussion has been closed.
Choose Another Board
Search Boards